Alert archive / North Dakota / Flash Flood Warnings in 2011
Flash Flood Warning 30, NWS Bismarck, ND
NWS Bismarck, ND issued this flash flood warning at Jul 19, 2011, 5:54 PM MDT for Billings County, Golden Valley County, Slope County, North Dakota. It was in force for 4 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 19, 2011, 5:54 PM MDT (23:54 UTC)
- Expired
- Jul 19, 2011, 10:00 PM MDT
- In force
- 4 hr
- Issued by
- NWS Bismarck, ND
- Area
- Storm-based polygon
- Flood severity
- None
Counties Billings County, ND, Golden Valley County, ND, Slope County, ND
The radar
The Bismarck radar (KBIS), 210 km from the middle of the area, began a volume at 23:56 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Bismarck Municip, ND (KBIS), launched 12:00Z, 11.9 hours before the alert went out and 214 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 4334 J/kg
- Mixed-layer CIN
- -224 J/kg
- Mixed-layer LCL
- 1151 m above ground
- 0-6 km bulk shear
- 22 kt
- 0-1 km storm-relative helicity
- 54 m²/s²
- 0-3 km storm-relative helicity
- 154 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 1.4
The text
As transmitted, in the capitals the NWS used until 2016.
479 WGUS53 KBIS 192354 FFWBIS NDC007-033-087-200600- /O.NEW.KBIS.FF.W.0030.110719T2354Z-110720T0600Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ BULLETIN - EAS ACTIVATION REQUESTED FLASH FLOOD WARNING NATIONAL WEATHER SERVICE BISMARCK ND 554 PM MDT TUE JUL 19 2011 THE NATIONAL WEATHER SERVICE IN BISMARCK HAS ISSUED A * FLASH FLOOD WARNING FOR... NORTH CENTRAL SLOPE COUNTY IN SOUTHWEST NORTH DAKOTA... SOUTH CENTRAL BILLINGS COUNTY IN SOUTHWEST NORTH DAKOTA... SOUTHEASTERN GOLDEN VALLEY COUNTY IN SOUTHWEST NORTH DAKOTA... * UNTIL MIDNIGHT MDT WEDNESDAY * AT 551 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED SLOW MOVING THUNDERSTORMS WITH VERY HEAVY RAINFALL 10 TO 15 MILES EAST SOUTHEAST OF GOLVA. DOPPLER RADAR ESTIMATES OF 3 TO 5 INCHES OF RAINFALL IN THE PAST 2 HOURS. * RUNOFF FROM THIS EXCESSIVE RAINFALL WILL CAUSE FLASH FLOODING TO OCCUR. FLASH FLOODING IS EXPECTED TO OCCUR OVER MAINLY RURAL AREAS OF NORTH CENTRAL SLOPE...SOUTH CENTRAL BILLINGS AND SOUTHEASTERN GOLDEN VALLEY COUNTIES...INCLUDING THE ALPHA AND THREE V CROSSING AREAS. THIS RAIN WILL ALSO DRAIN INTO THE LITTLE MISSOURI RIVER. PRECAUTIONARY/PREPAREDNESS ACTIONS... EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL CREEKS AND STREAMS...COUNTRY ROADS...AS WELL AS FARMLAND ALONG THE BANKS OF CREEKS AND STREAMS. DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS SAFELY. FLOODING IS OCCURRING OR IS IMMINENT. MOST FLOOD RELATED DEATHS OCCUR IN VEHICLES. DO NOT ATTEMPT TO CROSS WATER COVERED BRIDGES...DIPS... OR LOW WATER CROSSINGS. NEVER TRY TO CROSS A FLOWING STREAM... EVEN A SMALL ONE...ON FOOT OR IN A VEHICLE. && LAT...LON 4683 10323 4652 10325 4651 10392 4682 10392 $$ ABELING
1 follow-up statement
690 WGUS73 KBIS 200400 FFSBIS FLASH FLOOD STATEMENT NATIONAL WEATHER SERVICE BISMARCK ND 1100 PM CDT TUE JUL 19 2011 NDC007-033-087-200413- /O.CAN.KBIS.FF.W.0030.000000T0000Z-110720T0600Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ BILLINGS ND-GOLDEN VALLEY ND-SLOPE ND- 1000 PM MDT TUE JUL 19 2011 ...THE FLASH FLOOD WARNING THAT WAS IN EFFECT FOR NORTH CENTRAL SLOPE...SOUTHEASTERN GOLDEN VALLEY AND SOUTH CENTRAL BILLINGS COUNTIES HAS BEEN REPLACED WITH A FLOOD ADVISORY... PLEASE REFER TO THAT PRODUCT FOR DETAILS. PRECAUTIONARY/PREPAREDNESS ACTIONS... IF FLOODING WAS OBSERVED PLEASE RELAY YOUR REPORT TO LOCAL LAW ENFORCEMENT AND TO THE NATIONAL WEATHER SERVICE IN BISMARCK AT 701-223-4582. && LAT...LON 4683 10323 4652 10325 4651 10392 4682 10392 $$ HEINERT
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Bismarck, ND wrote its last area forecast discussion before this flash flood warning went out at Jul 19, 2:17 PM MDT, 3 hours 37 minutes earlier.
Area forecast discussion, Jul 19, 2:17 PM MDT, 3 hours 37 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BISMARCK ND 317 PM CDT TUE JUL 19 2011 .SHORT TERM...TONIGHT THROUGH WEDNESDAY NIGHT... SEVERAL CONCERNS TONIGHT. EXCESSIVE HEAT CONTINUES TO BE A STRONG THREAT LATE THIS AFTERNOON AND EVENING. WITH DEW POINTS INTO THE LOWER 80S SOUTH CENTRAL AND AFTERNOON TEMPS MID 90S...HEAT INDEXES THIS EVENING WILL BE AS HIGH AS 120 DEGREES. THE EXCESSIVE HEAT ALSO CAPPING THE ATMOSPHERE THAT IS SLOWLY ERODING ACROSS THE WEST WHERE ELEVATED CONVECTION HAS BEEN SEEN ON RADAR. BUT STEEP LOW AND MID LEVEL LAPSE RATES ARE NOW ENTERING WESTERN NORTH DAKOTA AND THIS SHOULD ERODE THE CAP AND POTENTIALLY RELEASE THE STRONG INSTABILITY. CURRENT THINKING IS THE CAP WILL REMAIN IN PLACE ACROSS THE SOUTH CENTRAL WITH THE WEST AND NORTH CENTRAL THE MOST LIKELY PLACE FOR SEVERE WEATHER. A LINE OF STORMS MAY GET GOING ALONG THE COLD FRONT ACROSS EASTERN MONTANA AND MOVE INTO WESTERN NORTH DAKOTA THIS EVENING. IF LINES OF THUNDERSTORMS FORM INSTEAD OF AN ISOLATED SUPER CELL...THEN DAMAGING WINDS/HAIL WOULD BE THE MORE LIKELY MODE. ON WEDNESDAY...AS THE FRONT SWEEPS THROUGH...MODEL SOUNDINGS SHOW 40 TO 45 KTS AT THE TOP OF THE MIXED LAYER ACROSS THE WEST AND SOUTH CENTRAL. THIS WOULD SUPPORT A HIGH END WIND ADVISORY FOR THE SOUTHWEST...WITH WINDS REACHING INTO THE LOW END ADVISORY CENTRAL. .LONG TERM...THURSDAY THROUGH TUESDAY... THE MAIN BELT OF THE WESTERLIES IN THE LONG TERM IS CHARACTERIZED BY AN UPPER LOW/SHORTWAVE OVER THE PACIFIC NORTHWEST THURSDAY...WHICH APPROACHES THE WESTERN/NORTHERN PLAINS FRIDAY...AND TRAVERSES SOUTH CENTRAL CANADA WITH SHORTWAVE ENERGY ACROSS NORTH DAKOTA FRIDAY NIGHT/SATURDAY. EXPECTING DRY WEATHER THURSDAY...WITH A CHANCE OF THUNDERSTORMS FRIDAY THROUGH SATURDAY. EXPECTING HIGHS MAINLY IN THE 80S THURSDAY AND FRIDAY...AND 75 TO 85 SATURDAY. LOWS MAINLY IN THE 60S. THEN AN UPPER LEVEL RIDGE BUILDING SUNDAY AS THE LOW MOVES EAST...WITH DRY WEATHER EXPECTED SUNDAY THROUGH TUESDAY. LOOKING FOR HIGH TEMPERATURES IN THE 80S SUNDAY THROUGH TUESDAY WITH LOWS IN THE 60S. && .AVIATION... HOT AND VERY HUMID CONDITIONS THIS AFTERNOON AND EVENING WITH CONVECTION FORMING NEAR WESTERN TAF SITES OF KISN AND KDIK. EXPECTING THE MID LEVEL THERMAL CAP TO BE INHIBITING STRONG/SEVERE THUNDERSTORMS THIS AFTERNOON...BUT WAITING FOR ANY WEAKNESS IN THE MID LEVEL CAP...OR STRONG SURFACE CONVERGENCE AND ENERGY TO ALLOW A SURFACE-BASED THUNDERSTORM TO DEVELOP AND BREAK THROUGH THE CAP AND BECOME STRONG/SEVERE. UNCERTAINTY IN TIMING PLACEMENT BUT BEST GUESS RIGHT NOW IS NEAR KISN/KDIK...BECAUSE CAP SEEMS STRONGEST OVER CENTRAL NORTH DAKOTA. && .BIS WATCHES/WARNINGS/ADVISORIES... EXCESSIVE HEAT WARNING UNTIL 7 AM CDT /6 AM MDT/ WEDNESDAY FOR NDZ001>005-009>013-017>023-025-033>037-041-042-044>048-050-051. WIND ADVISORY FROM 7 AM CDT /6 AM MDT/ TO 8 PM CDT /7 PM MDT/ WEDNESDAY FOR NDZ001>003-009>011-017>021-031>035-040>046. HEAT ADVISORY UNTIL 6 AM MDT WEDNESDAY FOR NDZ031-032-040-043. && SHORT TERM...WAA LONG TERM....JV AVIATION...BPN
Hazardous weather outlook, Jul 19, 3:36 AM MDT, 14 hours 18 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BISMARCK ND 436 AM CDT TUE JUL 19 2011 NDZ001>005-009>013-017>023-025-031>037-040>048-050-051-200945- DIVIDE-BURKE-RENVILLE-BOTTINEAU-ROLETTE-WILLIAMS-MOUNTRAIL-WARD- MCHENRY-PIERCE-MCKENZIE-DUNN-MERCER-OLIVER-MCLEAN-SHERIDAN-WELLS- FOSTER-GOLDEN VALLEY-BILLINGS-STARK-MORTON-BURLEIGH-KIDDER- STUTSMAN-SLOPE-HETTINGER-GRANT-BOWMAN-ADAMS-SIOUX-EMMONS-LOGAN- LA MOURE-MCINTOSH-DICKEY- 436 AM CDT TUE JUL 19 2011 /336 AM MDT TUE JUL 19 2011/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL NORTH DAKOTA...NORTHWEST NORTH DAKOTA...SOUTH CENTRAL NORTH DAKOTA...SOUTHEAST NORTH DAKOTA AND SOUTHWEST NORTH DAKOTA. .DAY ONE...TODAY AND TONIGHT THUNDERSTORMS MAY POSSIBLY DEVELOP OVER SOUTH CENTRAL AND SOUTHEASTERN NORTH DAKOTA THIS EARLY TUESDAY MORNING. STRONG TO SEVERE STORMS WILL BE POSSIBLE. THE MAIN THREATS WILL BE LARGE HAIL...STRONG WINDS...AND HEAVY RAIN. AN EXCESSIVE HEAT WARNING REMAINS IN EFFECT INTO TUESDAY EVENING FOR PORTIONS OF WEST AND CENTRAL NORTH DAKOTA. HEAT INDEX VALUES OF 105 TO 120 ARE EXPECTED. MUCH DRIER AIR WILL ARRIVE ON WEDNESDAY BEHIND A STRONG COLD FRONT ENDING THE CURRENT HEAT WAVE. THERE IS A CHANCE FOR THUNDERSTORMS THIS AFTERNOON AND TONIGHT MAINLY OVER WEST AND NORTH CENTRAL NORTH DAKOTA. A FEW STORMS MAY BECOME STRONG TO SEVERE. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY VERY WINDY CONDITIONS WILL DEVELOP WEDNESDAY MORNING AND AFTERNOON AS A STRONG COLD FRONT PUSHES FROM WEST TO EAST ACROSS WEST AND CENTRAL NORTH DAKOTA. STAY TUNED FOR UPDATES AND FOR POSSIBLE WIND HEADLINES. CHANCES FOR THUNDERSTORMS CONTINUE THROUGH SATURDAY. STRONG TO SEVERE STORMS WILL REMAIN A THREAT. .SPOTTER INFORMATION STATEMENT... SPOTTERS ARE HIGHLY ENCOURAGED TO REPORT ANY SEVERE WEATHER AND HEAVY RAIN REPORTS. NH
In the hours before
Local storm report, Jul 19, 5:45 PM MDT, 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
645 PM CDT TUE JUL 19 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0637 PM HAIL 15 ESE GOLVA 46.65N 103.69W
07/19/2011 M0.88 INCH GOLDEN VALLEY ND LAW ENFORCEMENT
LOTS OF NICKEL SIZE HAIL.
&&
ABELINGThe office that day
Everything else NWS Bismarck, ND issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 18, 6:22 PM MDT | Tornado Warning | BIS | Adams | 38 min |
| Jul 18, 6:43 PM MDT | Severe Thunderstorm Warning | BIS | Adams, Grant, Sioux | 62 min |
| Jul 18, 7:01 PM MDT | Tornado Warning | BIS | Adams, Grant, Sioux | 29 min |
| Jul 18, 7:30 PM MDT | Tornado Warning | BIS | Sioux | 30 min |
| Jul 18, 7:46 PM MDT | Severe Thunderstorm Warning | BIS | Grant, Sioux | 45 min |
| Jul 18, 8:19 PM MDT | Areal Flood Advisory | BIS | Sioux | 9 hr |
| Jul 19, 1:57 PM MDT | Wind Advisory | BIS | Adams, Billings, Bowman, Burke, Burleigh, Divide and 13 more | 28 hr |
| Jul 19, 3:55 PM MDT | Severe Thunderstorm Warning | BIS | Golden Valley | 65 min |
| Jul 19, 4:39 PM MDT | Severe Thunderstorm Warning | BIS | Billings, Golden Valley, Slope | 66 min |
| Jul 19, 5:44 PM MDT | Severe Thunderstorm Warning | BIS | Billings, Golden Valley, Slope | 61 min |
Nearby
Flash Flood Warnings in North Dakota, 2011Every flash flood warning in 2011
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.